Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 142, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 1997, 2:35 PM CDT for Seward County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 2:35 PM CDT (19:35 UTC)
- Expired
- Jun 16, 1997, 3:10 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Seward County, KS
The radar
The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 3:00 PM CDT | Hail 0.75 | Liberal, KS | |
| Jun 16, 3:16 PM CDT | Hail 0.75 | Liberal, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 161936 RRA SVRDDC KSC175-162010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 235 PM CDT MON JUN 16 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN SEWARD COUNTY IN SOUTHWESTERN KANSAS * UNTIL 310 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN SEWARD COUNTY * AT 233 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF NATIONAL HELIUM PLANT OR 20 MILES NORTH NORTHWEST OF LIBERAL MOVING EAST AT 5 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:49 AM CDT, 10 hours 46 minutes earlier.
Area forecast discussion, Jun 16, 3:49 AM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 AM CDT SUN JUN 15 1997 FCST CHALLENGE WILL BE TEMPS AND CHC FOR PRECIP TDY WITH CLDS AND ONGOING CNVTN...AND POPS TNGT. RADAR LOOPS SHOWING AN AREA OF RW/TRW OVER CNTRL PTNS CWA ERLY THS MRNG. THIS APPRS TO BE CAUSED BY MID LVL S/W MOVING SOUTHEAST INTO CWA AND INTERACTING WITH DFRMTN ZONE XTNDG FROM UPPR LOW OVR DSRT SW INTO AREA. PRECIP SHOULD TAPER OFF SOMEWHAT AS THE MRNG PROGRESSES AS S/W CONTS MOVG THRU BUT WILL CONT MNTN OF SCT/WDLY SCT PRECIP TDY. MID/HI LVL CLDS AND WK LW LVL CAA SHOULD HOLD TMPS BACK SOME TDY...SIMLR TO PREV FCST. CURRENT GUIDANCE TMPS LOOK GOOD IN THIS RESPECT AND HAVE FOLLOWED THEM FOR THE MOST PART. MODELS IN DECENT AGREEMENT IN MOVING OUT UPPER LOW INTO TX PNHNDL BY TUE MRNG. SFC BNDRY HAS PUSHED WELL SOUTH INTO TX PNHNDL THS MRNG AND XTNDS BACK NE INTO SERN KS. THIS SHOULD BE THE FOCUS FOR STG TSTMS AND HEAVY RAIN TAFTN AND TNGT. GUIDNC FRM HPC AND SPC LOOK GOOD IN THIS RESPECT. AM STILL CONCERNED ABOUT POSS OF SHOWERS TNGT WRAPPING AROUND NORTH SIDE OF VORT MAX. THINK FWC POPS ARE TOO OVERDONE WITH THIS...ESP SINCE CNVCTIVE CMPLEX THAT WILL LIKELY DVLP OVER W TX INTO SRN OK THS EVE WILL ROB MOST OF AVAILABLE MOIST. WILL CUT GUIDNC POPS BACK BY ABOUT A HALF OVR SRN PTNS CWA TNGT AND GO WITH JUST PC CNDS FURTHER NORTH. WRMR TMPS SHOULD RETURN FOR THE MIDDLE OF THE WEEK AS UPPER LVL RIDGE BUILDS BACK INTO <RGN. .DDC...NONE. DDC 078/057 082/059 089 32- GCK 077/056 080/057 086 32- EHA 078/057 082/056 087 22- LBL 078/057 083/058 090 22- HYS 080/059 082/059 089 3-- P28 083/063 086/064 091 23- GERARD
In the hours before
Special weather statement, Jun 16, 11:15 AM CDT, 3 hours 20 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1115 AM CDT MON JUN 16 1997 SYNOPSIS: SURFACE HIGH PRESSURE WAS BUILDING IN FROM THE NORTH THIS MORNING...WITH A COLD FRONT SAGGING SOUTHWARD FROM EASTERN KANSAS THROUGH CENTRAL OKLAHOMA THEN WEST TO THE TEXAS PANHANDLE. A FEW LIGHT SHOWERS WILL BE SCATTERED NEAR THE OKLAHOMA BORDER THROUGH MID-AFTERNOON...BUT NO THUNDERSTORMS ARE EXPECT THROUGH THE AFTERNOON. THERE IS STILL PLENTY OF SURFACE MOISTURE AVAILABLE...AND AS THE SUN HEATS THE SURFACE THIS AFTERNOON...THERE IS A SMALL CHANCE OF A FEW THUNDERSTORMS ACROSS THE SOUTHERN TIER OF COUNTIES THIS EVENING. HOWEVER...NONE OF THE STORMS THAT MIGHT DEVELOP WILL BE SEVERE. SINCE NO HAZARDOUS WEATHER IS ANTICIPATED IN SOUTHWEST KANSAS THIS AFTERNOON OR TONIGHT...SPOTTER ACTIVATION WILL NOT BE NEEDED. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 15, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| Jun 15, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 15, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Jun 15, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 45 min |
| Jun 15, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jun 15, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 45 min |
| Jun 15, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| Jun 15, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| Jun 15, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 59 min |
| Jun 15, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 31 min |
| Jun 15, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| Jun 15, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 33 min |
| Jun 15, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jun 16, 3:11 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| Jun 16, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jun 16, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jun 16, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.